Wyoming, 2012High Wind in Wyoming, March 13, 2012
March 13, 2012 · NWS CYS · 4 events in 1 county or zone
A large surface pressure gradient produced strong gap winds over the north Snowy Range foothills and central Laramie Range.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large surface pressure gradient produced strong gap winds over the north Snowy Range foothills and central Laramie Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 13, 10:30 AM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 13, 10:30 AM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1130 AM MDT TUE MAR 13 2012
.DISCUSSION...WINDS HAVE INCREASED TO AT HIGH WIND CRITERIA IN
AREAS AROUND KARL. THOSE WINDS SHOULD PERSIST THROUGH SUNSET SO
HAVE WENT AHEAD AND ISSUED A HIGH WIND WARNING FOR THAT AREA.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 1003 AM MDT TUE MAR 13 2012/...
.DISCUSSION...
ANOTHER WARM...WINDY AND DRY DAY FOR THE CWA WITH THE PREVIOUS
FORECAST IN GOOD SHAPE. TEMPERATURES IN MOST PLACES WERE AT OR
ABOVE VALUES AT 15Z FROM MONDAY. MANY LOCATIONS IN THE PANHANDLE
WILL APPROACH RECORD HIGHS FOR THE DATE. WINDS WILL ALSO BE A
BIT STRONGER THAN THOSE OF MONDAY...WITH KARL CURRENTLY GUSTING TO
43 MPH. IN A RECENT UPDATE HAVE ADDED MORE CLOUDS FOR THE CWA. THE
CLOUDS WILL BE MAINLY OVER FAR SOUTHEAST WYOMING THROUGH MIDDAY WITH
THE CURRENT LEE ENHANCEMENT AND THE WEST PART OF THE CWA THE REST OF
TODAY BASED ON SATELLITE TRENDS. FOR THE AFTERNOON FORECAST WILL
TAKE A LOOK AT THE NEED FOR HIGH WIND HIGHLIGHTS IN THE WIND
CORRIDOR TONIGHT AND A FIRE WEATHER WATCH FOR THE EAST PART OF THE
CWA ON WEDNESDAY.
.AVIATION...18Z TAF ISSUANCE...
VFR CONDITIONS WILL CONTINUE OVER THE CWA THROUGH FRIDAY. THERE WILL
BE PERIODS OF MID AND HIGH LEVEL CLOUDS DURING THAT TIME. SOUTHWEST
SURFACE WINDS WILL BE GUSTY THROUGH SUNSET. THE HIGHEST GUSTS WILL BE
IN AREAS ALONG AND WEST OF THE LARAMIE RANGE WHERE GUSTS WILL BE AS
HIGH AS 45 KNOTS. SIMILAR WIND SPEEDS CAN BE EXPECTED BETWEEN 16Z
WEDNESDAY AND 01Z THURSDAY.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 521 AM MDT TUE MAR 13 2012/...
.AVIATION...
VFR THROUGH TONIGHT WITH JUST SOME HIGH CLOUDS PASSING ACROSS THE
AREA. AREAS OF GUSTY WINDS THIS AFTERNOON MAINLY FROM KRWL TO
KCYS.
.PREV DISCUSSION.../ISSUED 305 AM MDT TUE MAR 13 2012/...
SHORT TERM...TODAY THROUGH THURSDAY NIGHT.
ANOTHER IN A SERIES OF DAYS WITH MOSTLY SUNNY SKIES AND HIGH
TEMPERATURES WELL ABOVE NORMAL. FORECAST HIGHS TODAY ARE NEAR OR
AT RECORDS INTO THE WESTERN NEBRASKA PANHANDLE...WHERE HIGH
TEMPERATURES WILL BE IN THE 70S. ALONG WITH THE WARM TEMPERATURES
WILL BE WINDY CONDITIONS AS SOUTHWEST WINDS ALOFT WILL MIX TO THE
SURFACE GIVEN STEEP LAPSE RATES AN AMPLE AMOUNTS OF SUNSHINE.
CONSIDERED A WIND ADVISORY FOR THE NORTHERN COUNTIES IN THE
NEBRASKA PANHANDLE BUT NAM AND GFS SHOWING A 5 TO 10 KT DIFFERENCE
IN WIND SPEEDS TODAY WITH THE GFS BEING STRONGER. BUFKIT SOUNDINGS
AT CHADRON DO SHOW 30 KT WINDS JUST OFF THE SURFACE THIS
AFTERNOON...WHICH IF CORRECT WOULD MEAN WIND ADVISORY STRENGTH
WINDS. IF THESE TYPE WIND SPEEDS DO OCCUR AT THE SURFACE THEY
SHOULD BE SHORT LIVED...QUICKLY DROPPING TO MORE REASONABLE SPEEDS
THIS EVENING WITH THE LOST OF SURFACE HEATING AND DEEP MIXING.
WIND CONCERN ALSO EXISTS OVER THE WIND PRONE LOCATIONS OF BORDEAUX
AND ARLINGTON THIS EVENING. GFS INDICATING 700 MB WINDS OF 50-55 KT
OVER THESE AREAS WITH THE NAM BEING AROUND 5 KTS LESS. 850 TO 700
MB HEIGHT DIFFERENT ACROSS THE AREA IS NOT INDICATING IT TO BE
FAVORABLE FOR STRONGER WINDS AT THE SURFACE. ALSO THE TEMPERATURE
PROFILE THIS EVENING SUGGESTS THE STRONGER WINDS WILL STAY ALOFT.
THEREFORE NO HEADLINES FOR WINDS AT THIS TIME...BUT CERTAINLY
SOMETHING TO MONITOR LATE TODAY AND THIS EVENING.
WINDS WILL NOT BE AS STRONG WEDNESDAY AND THURSDAY ALTHOUGH
BREEZY TO WINDY CONDITIONS WILL BE FOUND WEST OF THE LARAMIE
RANGE...ESPECIALLY IN THE AFTERNOON. EAST OF THE LARAMIE RANGE
THERE WILL BE SOME HIGHER AFTERNOON GUSTS BUT THAT WILL LARGELY
BE CONFINED TO THE 15 TO 25 MPH RANGE BUT THAT WILL DEPEND ON HOW
DEEP THE ATMOSPHERE WILL MIX.
LONG TERM...FRIDAY THROUGH MONDAY...
MILD AND MAINLY DRY WEATHER EXPECTED TO HOLD ACROSS THE CWA FRIDAY
THROUGH THE WEEKEND THOUGH SOME SHOWERS MAY CREEP OVER FAR WESTERN
SECTIONS OF THE CWA SUNDAY AHEAD OF LARGE UPPER TROF THAT WILL
CARVE OUT OVER THE WESTERN PART OF THE COUNTRY OVER THE WEEKEND.
TEMPERATURES WILL REMAIN ABOVE NORMAL OVER MOST AREAS WITH BREEZY
TO WINDY AREAS OVER THE WESTERN CWA IN FAVORABLE SW FLOW. A TREND
TO COOLER AND WETTER CONDITIONS SHOULD THEN ENSUE ON MONDAY AS THE
UPPER TROF BEGINS TO DRIFT TOWARDS THE CWA WITH RAIN AND/OR SNOW
WORKING THEIR WAY EASTWARD OVER THE PLAINS BY LATE IN THE DAY.
&&
.FIRE WEATHER...
DRY AIR AND GUSTY WINDS WILL PRODUCE CRITICAL FIRE DANGER
CONDITIONS TODAY. AS OPPOSED TO YESTERDAY WHEN CONDITIONS WERE
MORE MARGINAL...WINDS TODAY WILL BE STRONGER AND RELATIVE HUMIDITY
VALUES LOWER. EXPECTING RELATIVE HUMIDITY DOWN TO AROUND 10
PERCENT FOR A LARGE PORTION OF THE AREA EAST OF THE LARAMIE RANGE
WITH WIND GUSTS OF 30 TO 40 MPH BY MID AFTERNOON. RED FLAG WARNING
IS IN EFFECT TODAY FOR ZONES 310-313. DID CONSIDER A RED FLAG FOR
ZONE 301 WHICH COVERS MUCH OF NIOBRARA AND CONVERSE COUNTY AS
WINDS WILL BE THE STRONGEST OVER THIS AREA WITH GUSTS 40 TO 45 MPH
POSSIBLE. FUELS ARE STILL A NO GO IN ZONE 301 ACCORDING TO THE
UNITED STATES FOREST SERVICE...SO NO RED FLAG NEEDED.
WILL HAVE TO KEEP AN EYE OUT FOR POSSIBLE RED FLAG CONDITIONS
WEDNESDAY AND THURSDAY. RELATIVE HUMIDITIES WILL LIKELY DROP INTO
THE 10 TO 15 PERCENT RANGE BOTH DAYS...BUT WINDS ARE EXPECTED TO
BE MUCH LESS OF A FACTOR...ESPECIALLY INTO NEBRASKA...SUCH THAT IT
MAY BE TOUGH TO REACH RED FLAG CRITERIA. MAINLY LOOKING AT
AFTERNOON WINDS GUSTS OF 15 TO 20 MPH...ALTHOUGH GIVEN THE VERY
DRY AIR MASS A STRONGER GUSTS CAN NOT BE RULED OUT DEPENDING ON HOW
DEEP OF MIXING OCCURS. MODELS DO SHOW 30 TO 35 KT WINDS AROUND
600 MB BOTH DAYS OVER THE PANHANDLE. WINDS SHOULD BE STRONGEST
OVER ZONE 310 IN SOUTHEAST WYOMING WEDNESDAY AND THURSDAY. VERY
WELL MAY NEED A FIRE WEATHER WATCH OR RED FLAG WARNING FOR THIS
ZONE WEDNESDAY DEPENDING ON NEXT ROUND OF MODEL SOLUTIONS.
CURRENT FORECAST IS MARGINAL FOR THIS ZONE WEDNESDAY.
&&
.HYDROLOGY...
WARM DAYTIME TEMPERATURES WILL CONTINUE OVER THE CWA THROUGH EARLY
THIS WEEKEND. THE WARM TEMPERATURES WILL CONTINUE TO GRADUALLY
MELT AND BREAK THE ICE ON RIVER AND STREAMS OVER THE ESPECIALLY
THE WEST PART OF THE CWA. THE POTENTIAL FOR ICE JAM FLOODING STILL
EXISTS ALONG RIVERS AND STEAMS WEST OF THE LARAMIE RANGE. THIS
INCLUDES THE MEDICINE BOW...ENCAMPMENT...LITTLE SNAKE AND UPPER
NORTH PLATTE RIVERS AND THEIR TRIBUTARIES.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 7 PM THIS EVENING FOR WYZ107-WYZ108-
WYZ118-WYZ119.
HIGH WIND WARNING UNTIL 7 PM FOR WYZ110.
NE...RED FLAG WARNING UNTIL 7 PM THIS EVENING FOR NEZ002-NEZ003-
NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/FIRE WEATHER...LIEBL
LONG TERM/AVIATION...RE
UPDATE...WEILANDHazardous weather outlook, Mar 13, 10:35 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1135 AM MDT TUE MAR 13 2012
NEZ002-003-019>021-054-055-095-096-WYZ107-108-118-119-141130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1135 AM MDT TUE MAR 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY SOUTHWEST WINDS LATE THIS MORNING AND AFTERNOON WILL COMBINE
WITH DRY CONDITIONS TO PROMOTE DANGEROUS FIRE CONDITIONS. A RED FLAG
WARNING IS IN EFFECT UNTIL 7 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ101>106-109>117-141130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1135 AM MDT TUE MAR 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY SOUTHWESTERLY WINDS ARE EXPECTED TODAY INTO THIS EVENING
WITH SOME GUSTS AROUND 45 MPH. THE STRONGEST WINDS WILL BE IN THE
ARLINGTON AREA THROUGH SUNSET WITH GUSTS AS HIGH AS 60 MPH. A
HIGH WIND WARNING HAS BEEN ISSUED FOR THAT AREA UNTIL 7 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Local storm report, Mar 13, 10:37 AM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1137 AM MDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
03/13/2012 M53 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 40 MPH. A FEW GUSTS TO 58 MPH BTWN 1050L AND
1105L.SUSTAINED WINDS OVER 40 MPH SINCE 1035L.
&&
BCHAPMANLocal storm report, Mar 13, 11:25 AM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
03/13/2012 M52 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 43 MPH.
1210 AM NON-TSTM WND GST 9 WNW ELK MOUNTAIN 41.74N 106.57W
03/13/2012 M50 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 41 MPH.
&&
BCHAPMANLocal storm report, Mar 13, 11:57 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1257 PM MDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
03/13/2012 M53 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 41 MPH.
1240 PM NON-TSTM WND GST 9 WNW ELK MOUNTAIN 41.74N 106.57W
03/13/2012 M54 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 44 MPH.
&&
BCHAPMANLocal storm report, Mar 13, 12:38 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
138 PM MDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM NON-TSTM WND GST 9 WNW ELK MOUNTAIN 41.74N 106.57W
03/13/2012 M58 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 45 MPH.
&&
BCHAPMANLocal storm report, Mar 13, 12:48 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
03/13/2012 M58 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 48 MPH.
&&
BCHAPMANHigh Wind, North Snowy Range Foothills
- When
- March 13, 1:05 PM MST to 2:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Halleck Ridge measured sustained winds of 40 mph or greater, with a peak gust of 69 mph at 13/1430.
High Wind, North Snowy Range Foothills
- When
- March 13, 2:55 PM MST to 3:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site near Elk Mountain measured peak wind gusts of 63 mph.
High Wind, North Snowy Range Foothills
- When
- March 13, 3:10 PM MST to 3:20 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Wagonhound by Arlington measured gusts of 58 mph or greater, with a peak gust of 62 mph at 13/1515.
High Wind, North Snowy Range Foothills
- When
- March 13, 3:26 PM MST to 3:31 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured peak wind gusts of 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Strong Wind in California, March 13 to 16, 20123 deaths · 12 injured · $997,000 · 21 events
- Hail in Georgia, March 13, 2012$55,000 · 1.75 in hail · 1 event
- High Wind and Strong Wind in California, March 13 to 15, 2012$25,000 · 63 kt wind · 3 events
- High Wind in Montana, March 13, 201257 kt wind · 16 events
- Hail in Massachusetts, March 13 to 14, 20121.25 in hail · 9 events
- High Wind in North Dakota, March 13 to 14, 201254 kt wind · 9 events
- Hail and Damaging Winds in Florida, March 13 to 15, 2012$2,000 · 1 in hail · 7 events
- High Wind in Montana, March 13, 201270 kt wind · 6 events
- Heavy Snow and High Wind in Idaho, March 13, 201263 kt wind · 4 events
- Drought in Arizona, March 13 to 31, 20123 events
- High Wind in Montana, March 13, 201252 kt wind · 3 events
- Drought in Alabama, March 13 to 31, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361607, 361600, 361613, 361598.